Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Existence and asymptotic behavior for a singular parabolic equation

Authors: Juan Dávila and Marcelo Montenegro
Journal: Trans. Amer. Math. Soc. 357 (2005), 1801-1828
MSC (2000): Primary 35B40, 35K55
Published electronically: December 29, 2004
MathSciNet review: 2115077
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove global existence of nonnegative solutions to the singular parabolic equation $u_t -\Delta u + \raise 1.5pt\hbox{$\chi$ }_{ \{ u>0 \} } ( -u^{-\beta} + \lambda f(u) )=0$ in a smooth bounded domain $\Omega\subset\mathbb{R} ^N$ with zero Dirichlet boundary condition and initial condition $u_0 \in C(\Omega)$, $u_0 \geq 0$. In some cases we are also able to treat $u_0 \in L^\infty(\Omega)$. Then we show that if the stationary problem admits no solution which is positive a.e., then the solutions of the parabolic problem must vanish in finite time, a phenomenon called ``quenching''. We also establish a converse of this fact and study the solutions with a positive initial condition that leads to uniqueness on an appropriate class of functions.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35B40, 35K55

Retrieve articles in all journals with MSC (2000): 35B40, 35K55

Additional Information

Juan Dávila
Affiliation: Departamento de Ingeniería Matemática, CMM (UMR CNRS), Universidad de Chile, Casilla 170/3, Correo 3, Santiago, Chile

Marcelo Montenegro
Affiliation: Departamento de Matemática, Universidade Estadual de Campinas, IMECC, Caixa Postal 6065, CEP 13084-970, Campinas, SP, Brasil

Keywords: Singular parabolic equation, quenching problem
Received by editor(s): July 18, 2003
Published electronically: December 29, 2004
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society